Advertisement

BIT Numerical Mathematics

, Volume 47, Issue 2, pp 351–378 | Cite as

B-SERIES METHODS CANNOT BE VOLUME-PRESERVING

  • A. IserlesEmail author
  • G.R.W. Quispel
  • P.S.P. Tse
Article

Abstract

Volume preservation is one of the qualitative characteristics common to many dynamical systems. However, it has been proved by Kang and Shang that e.g. Runge–Kutta (RK) methods can not preserve volume for all linear source-free ODEs (let alone nonlinear ODEs). On the other hand, certain so-called Exponential Runge–Kutta (ERK) methods do preserve volume for all linear source-free ODEs. Do such ERK methods perhaps also preserve volume for all nonlinear ODEs? Here we prove that the answer to this question is negative; B-series methods (which include RK, ERK and several more classes of methods) cannot preserve volume for all source-free ODEs. The proof is presented via the theory of K-loops, which is an extension of the theory of classical rooted trees.

Key words

geometric integration volume preservation B-series methods modified equations 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. C. Butcher, The Numerical Analysis of Ordinary Differential Equations, Runge–Kutta and General Linear Methods, John Wiley & Sons Ltd., Chichester, 1987.zbMATHGoogle Scholar
  2. 2.
    J. C. Butcher, Numerical Methods for Ordinary Differential Equations, John Wiley & Sons Ltd., Chichester, 2003.zbMATHGoogle Scholar
  3. 3.
    P. Chartier and A. Murua, Preserving first integrals and volume forms of additively split systems, to appear in IMA J. Numer. Anal.Google Scholar
  4. 4.
    K. Feng and Z. J. Shang, Volume-preserving algorithms for source-free dynamical systems, Numer. Math., 71 (1995), pp. 451–463.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    E. Hairer, Backward analysis of numerical integrators and symplectic methods, Ann. Numer. Math., 1 (1994), pp. 107–132.zbMATHMathSciNetGoogle Scholar
  6. 6.
    E. Hairer and C. Lubich, Asymptotic expansions and backward analysis for numerical integrators, in Dynamics of Algorithms, R. de la Llave, ed., pp. 91–106, Minneapolis, MN, 1997, IMA Vol. Math. Appl. 118, Springer, New York, 2000.Google Scholar
  7. 7.
    E. Hairer, C. Lubich, and G. Wanner, Geometric Numerical Integration. Structure–Preserving Algorithms for Ordinary Differential Equations, Springer Series in Computational Mathematics, vol. 31, Springer, Berlin, 2002.zbMATHGoogle Scholar
  8. 8.
    E. Hairer, S. P. Nørsett, and G. Wanner, Solving Ordinary Differential Equations I. Nonstiff Problems, 2nd ed., Springer Series in Computational Mathematics, vol. 8, Springer, Berlin, 1993.Google Scholar
  9. 9.
    M. Hochbruck and C. Lubich, On Krylov subspace approximations to the matrix exponential operator, SIAM J. Numer. Anal., 34 (1997), pp. 1911–1925.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    M. Hochbruck, C. Lubich, and H. Selhofer, Exponential integrators for large systems of differential equations, SIAM J. Sci. Comput., 19 (1998), pp. 1552–1574.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    D. E. Knuth, Fundamental Algorithms, in The Art of Computer Programming, vol. 1, 3rd edn., Addison–Wesley, Reading, MA, 1997.Google Scholar
  12. 12.
    R. I. McLachlan and G. R. W. Quispel, Splitting Methods, Acta Numer., 11 (2002), pp. 341–434.zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    P. C. Moan, A. Murua, G. R. W. Quispel, M. Sofroniou, and G. Spaletta, Symplectic elementary differential Runge–Kutta methods, preprint.Google Scholar
  14. 14.
    A. Murua, Formal series and numerical integrators, Part I: Systems of ODEs and symplectic integrators, Appl. Numer. Math., 29 (1999), pp. 221–251.zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    R. Quispel and R. McLachlan, Special issue on geometric numerical integration of differential equations, J. Phys. A, A39 (2006), pp. 5251–5652.Google Scholar
  16. 16.
    J. M. Sanz-Serna and L. Abia, Order conditions for canonical Runge–Kutta schemes, SIAM J. Numer. Anal., 28 (1991), pp. 1081–1096.zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    J. M. Sanz-Serna and M. P. Calvo, Numerical Hamiltonian Problems, in Applied Mathematics and Mathematical Computations, vol. 7, Chapman & Hall, London, 1994.Google Scholar
  18. 18.
    P. S. P. Tse, Geometric Numerical Integration: On the Preservation of Multiple Geometric Properties for Ordinary Differential Equations, PhD thesis, La Trobe University, Melbourne, Australia, 2007.Google Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  1. 1.Department of Applied Mathematics and Theoretical Physics, Centre for Mathematical SciencesUniversity of CambridgeCambridgeUnited Kingdom
  2. 2.Centre of Excellence for Mathematics and Statistics of Complex SystemsLa Trobe UniversityMelbourneAustralia
  3. 3.Department of MathematicsLa Trobe UniversityMelbourneAustralia

Personalised recommendations